Indiana, 2008

Hail and Lightning Strike in Indiana, June 22, 2008

June 22, 2008 · NWS IWX · 17 events in 9 counties and zones

Another weak wave tracked across the area, allowing numerous storms to develop. Several produced one-quarter to half-inch size hail, but a few better-organized storms produced isolated golf-ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Another weak wave tracked across the area, allowing numerous storms to develop. Several produced one-quarter to half-inch size hail, but a few better-organized storms produced isolated golf-ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 22, 10:42 AM EST, 42 minutes earlier.

Area forecast discussion, Jun 22, 10:42 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EDT SUN JUN 22 2008

.UPDATE...
ATMOS DOWNSTREAM OF LAKE MICHIGAN DESTABILIZING NICELY LATE THIS
AM UNDER STRONG INSOLATION. MODIFIED LAPS SNDGS AT 15 UTC YEILD
2-2.5 KJ/KG AND 1000 PLUS J/KG WHEN CONSIDERING A MIXED LAYER
INCORPORATING NEAR PBL DRY LAYER. FAVORABLE HIGH EQL/NO CIN WITH
WBZ 7.5 TO 8.5 KFT FAVOR MARGINAL TO ONE INCH DIAMETER
HAIL...HOWEVER W/ 800+ J/KG DAPE TO INCREASE WITH INCREASED
INSOLATION/DEEPER MIXING TO FAVOR ISOLD DAMAGING WIND RISK FURTHER
DOWNSTREAM. UPDATED TO ADJUST SEVERE RISK AREA THIS
AFTERNOON/EVENING ALONG AND EAST OF OUTFLOW BOUNDARY THAT MOVED
ASHORE FROM AM SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 652 AM EDT SUN JUN 22 2008/

AVIATION (12Z TAFS)...

CONCERNS FOR AVIATION WITH THE THUNDERSTORM ACTIVITY LATE THIS
MORNING THROUGH THE EVENING. VFR CONDITIONS WITH MODEST WESTERLY
WINDS WILL BE FOUND OUTSIDE OF STORMS...WITH CIGS AT OR ABV 5K
FT. INSIDE STORMS CIGS NEAR 3K FT AT THE LOWEST WITH VSBYS DOWN TO
2 TO 4 SM AND STRONG WIND GUSTS. THUNDERSTORMS SHOULD START TO
DECREASE AND END LATE THIS EVENING...LEAVING LIGHT WNW WINDS AND
SCT OR FEW CLOUDS OVERNIGHT.

PREV DISCUSSION... /ISSUED 401 AM EDT SUN JUN 22 2008/

SHORT TERM...
TODAY THROUGH MONDAY NIGHT

HIGH PLAINS ENVIRONMENT CONTINUES ACROSS THE SOUTHERN GREAT LAKES.
DEEPENING UPPER LOW PRESSURE OVER THE UPPER GREAT LAKES CONTINUES TO
BRING VERY UNSTABLE AIR TO THE REGION AS NUMEROUS MID LEVEL SPEED
MAXIMA TRANSLATE OVER THE NORTHERN ROCKIES AND MERGES WITH THE GREAT
LAKES VORTEX...AMPLIFYING IN THE PROCESS. THE NEXT DISTURBANCE IN A
SERIES OF IMPULSES CAN BE SEEN DIGGING INTO THE UPPER MIDWEST ON
WATER VAPOR IMAGERY. RADAR DATA CONFIRMS STRONG LIFT ASSOCIATED WITH
THIS DISTURBANCE...AS NOTED BY A BROKEN LINE OF HIGH BASED
CONVECTION OVER NORTHERN IA INTO WI. LOCALLY...A FEW ACCAS WERE
PRESENT ASSOCIATED WITH ONE OF THE MANY SMALL SCALE MID LEVEL
DISTURBANCES. ISOLATED THUNDERSTORMS HAVE FINALLY DISSIPATED WITH
LACK OF ANY SIGNIFICANT FORCING IN THE REGION. STALLED SFC TROUGH
WAS LOCATED ACROSS THE REGION EXTENDING FROM UPPER LOWER MICHIGAN TO
SW PORTIONS OF THE CWA. TEMPS ACROSS THE FA WERE GENERALLY IN THE
UPPER 50S LOWER 60S...WITH CALM WINDS AS OF 07Z.

FORECAST MODELS WERE AGAIN IN GOOD AGREEMENT WITH EACH OTHER...ONLY
A FEW SMALL DIFFERENCES NOTED BETWEEN THE GFS AND NAM...MAINLY WITH
REGARD TO MOMENTUM FIELDS. UTILIZED THE NAM/RUC/GFS/SREF FOR
GUIDANCE.

TODAY...AFOREMENTIONED UPPER LEVEL IMPULSE WILL PUSH INTO THE OHIO
VALLEY REGION...FORCING LARGE SCALE ASCENT AND COOLING OVER THE
REGION. MID LEVEL LAPSE RATES WILL TAKE ON HIGH PLAINS VALUES AS H85
TO H5 LAPSE RATES APPROACH NEAR ADIABATIC VALUES AT 8 C/KM. DISMAL
LL MOISTURE IN PLACE WILL BE HIGHLY OFF SET BY AMPLE MID LEVEL
COOLING/STEEP MID LEVEL LAPSE RATES/AND ADDED ASCENT ON THE LEFT
EXIT REGION OF A POTENT 80-90 KNOT UPPER LEVEL JET STREAK. PROGGED
SB CAPE VALUES OF 1100-1600 J/KG WILL BE MORE THAN SUFFICIENT TO
ALLOW FOR INTENSE UPDRAFTS...ESPECIALLY IN THE SW WHERE THE
AFOREMENTIONED PARAMETERS WILL BE BEST COLLOCATED...INCLUDING 0-6
KM BULK SHEAR OF 30 TO 35 KNOTS. HAVE ADDED SEVERE MENTION IN THE
SOUTH DUE TO THESE CONCERNS WITH MENTION OF LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY WITH 1)DECENT CAPE IN THE HAIL GROWTH
ZONE 2)SUBSTANTIALLY DRY AIR ALOFT/INVERTED V SOUNDINGS/LOW WET
BULB ZERO AT APPROX 7KFT AND PROGGED SFC-MID LEVEL THETA-E DIFF OF
GREATER THAN 20K. NOT RULING OUT DAMAGING WINDS OR HAIL IN THE
NORTH...JUST EXPECT BEST COVERAGE OF SEVERE TS TO RESIDE IN THE
SOUTHERN THIRD OF THE FA WHERE BETTER UPPER LEVEL SUPPORT IS
EXPECTED. LINGERING SFC TROUGH ACROSS THE FA LOOKS TO BE THE FOCUS
POINT FOR INITIATION LATE THIS MORNING/EARLY THIS AFTERNOON.
EXPECTING A SITUATION SIMILAR TO YESTERDAY WHERE NUMEROUS TS
DEVELOPED/CONGEALED AND PUSHED E/SE WITH THE MEAN FLOW. WEAK 0-3
KM SHEAR /10-15 KNOTS/ LOOKS TO AGAIN LIMIT DEVELOPMENT OF A SELF
SUSTAINING LINEAR CONVECTIVE SYSTEM. HOWEVER...SHORTLIVED BOWING
SEGMENTS WILL BE POSSIBLE. THINGS WILL WIND DOWN THIS EVENING AS
HEATING IS LOST AND UPPER WAKE SUBSIDENCE LOOKS TO SETTLE INTO THE
FA.

MONDAY...HAVE CONTINUED LOW CHANCE POPS IN THE EAST WHERE CYCLONIC
FLOW AND STEEP LAPSE RATES PER H5 TEMPS AT -18C WILL BE IN
PLACE...SUPPORTING CONVECTION. NO STRONG CONCENTRATED MID LEVEL
IMPULSES ARE PROGGED AT THIS POINT...BUT ONE MAY BE IN THE CARDS
GIVEN THE NATURE OF THIS SYSTEM. THIS WOULD INCREASE CONVECTIVE
CHANCES AND ALLOW BETTER COVERAGE. WILL HOLD ONTO PREVIOUS FORECAST
FOR NOW.

HAVE RAISED TEMPS TODAY PER H8 MIXING...WITH H8 TEMPS SIMILAR TO
YESTERDAY. HAVE LOWERED HIGHS MONDAY...ESPECIALLY IN THE NW WHERE
LONG
FETCH SUBSIDENT FLOW WILL HOLD TEMPS IN THE 60S AT BEH...SOME 15
DEGREES BELOW NORMAL. HAVE ALSO LOWERED MINS SOME MONDAY
NIGHT...WITH CLEAR SKIES/LIGHT WINDS/AND DRY AIR IN PLACE.

LONG TERM (TUESDAY THROUGH SATURDAY)...

STRONG CONSISTENCY IN THE MEDIUM RANGE MODELS CONTINUES...WITH
LITTLE DIFFERENCE IN THE OPERATIONAL EURO AND THE GFS. A COMPARISON
OF THE H500 FIELDS ARE NEARLY IDENTICAL...WITH SOME SLIGHT PLACEMENT
DIFFERENCES WITH SFC FEATURES ON WEDNESDAY AND THURSDAY. WILL USE
AND BLEND OF NAM12 AND THE GFS FOR THE TUESDAY PERIOD...THEN
TRANSITION TOWARDS THE EURO SOLUTION WITH ITS STRONG CONSISTENCY THE
LAST FEW DAYS. HIGH CONFIDENCE IN THE TUES/WED TIMEFRAME WITH ABV
NORMAL CONFIDENCE IN THE THURS-SAT TIMEFRAME.

TUESDAY THROUGH WEDNESDAY...

TUESDAY LOOKS TO BE THE BEST DAY OF THE WEEK FOR THOSE WITH OUTDOOR
PLANS...JUST BRING ALONG SOME SUNSCREEN AS PLENTY OF SUNSHINE AND
DRY CONDITIONS AS SFC RIDGING AND UPPER LVL RIDGING MOVE ACROSS THE
REGION. SHRTWV WILL APPROACH TOWARDS EARLY WEDNESDAY AND WILL
POSSIBLY BRING SOME SHOWERS AND THUNDERSTORMS EARLY MORNING ON INTO
THE REST OF THE DAY. DEPENDING ON THE AMOUNT OF CLOUD COVER
DAMPENING THE HEATING/INSTABILITY...DECENT ENVIRON FOR MULTICELLULAR
STORMS... MAY BE STRONG WITH GUSTY WINDS AND HAIL AS THREATS. EURO
HAS BEEN HINTING THAT THE PRECIP COULD END OVERNIGHT INTO THURSDAY
AS LAPSE RATES COLLAPSE...INSTABILITY IS LACKING...SLIGHT RIDGE
MOVES OVER THE REGION AND A POSSIBLE LACK OF TRIGGER MAY ALL COMBINE
FOR A LULL IN THE PRECIP CHCS. HAVE LOWERED THE POPS FOR THE
OVERNIGHT PERIOD TO 25 TO START THE TREND FOR A DRIER OVERNIGHT
PERIOD INTO THURSDAY.

SLIGHTLY BELOW NORMAL TUESDAY...SEASONAL TEMPS WEDNESDAY.

THURSDAY THROUGH SATURDAY...

FAIRLY PROGRESSIVE FLOW ACROSS THE NORTHERN TIER OF THE CONUS...WITH
SFC HIGH ACROSS THE SOUTHERN APP MTNS AND UPPER LVL RIDGING OVER THE
SE STATES. SFC BOUNDARY WELL TO THE WEST...PLENTY OF MOISTURE
ACROSS THE REGION WITH DEWPTS INTO THE 60S...WILL CONTINUE LOW END
CHC POPS WITH A BETTER CHC IN THE AFTERNOON WITH DIURNAL/PULSE
ACTIVITY MOST LIKELY. BUFKIT SUGGESTS THAT SOME CAPPING MAY BE IN
PLACE AND LIMIT THE ACTIVITY...TREND TO WATCH AS MID LVL WARMING
STARTING TO SHOW A TREND IN THE MODELS AS H850-700 BUMP UP QUICKLY
THURSDAY AFTERNOON.

BOUNDARY STARTS TO SAG SOUTH AND EAST FRIDAY INTO SATURDAY...DECENT
CHCS FOR PRECIP EACH DAY...CHCS SHOULD START TO LESSEN AS YOU GO
LATER INTO THE WEEKEND WITH OVER INTO SUNDAY LOOKING MOSTLY DRY.
SLIGHTLY ABV NORMAL THURSDAY AND A BIT WARMER FOR FRIDAY...THEN JUST
A BIT ABV NORMAL FOR SATURDAY. MODELS AREA STARTING TO HINT A
POSSIBLE BIG TIME WARMUP IN ABOUT 8-10 DAYS...SOME SUPPORT FROM THE
PNA AND EPO INDEXES...MAY WE HIT OUR FIRST MID 90S OF THE
YEAR...WITH HEAT INDICES IN THE 100S? WILL HAVE TO WATCH THE GROUND
MOISTURE AS IT WILL PLAY BIG IN LIMITING ANY SIGNIFICANT HEAT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...CHAMBERLAIN
LONG TERM...SCHOTT
AVIATION...SCHOTT
UPDATE...MURPHY/SIMPSON
Hazardous weather outlook, Jun 22, 3:25 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 AM EDT SUN JUN 22 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-230930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
425 AM EDT SUN JUN 22 2008 /325 AM CDT SUN JUN 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG TO SEVERE...ESPECIALLY SOUTH OF US HIGHWAY 30...WITH
DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
STRONG STORMS MAY BE POSSIBLE WEDNESDAY...MORE LIKELY WILL BE
LOCALLY HEAVY RAINFALL POSSIBLY PRODUCING FLOODING AND
SIGNIFICANTLY REDUCING VISIBILITIES WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE BE NEEDED LATE THIS MORNING AND ON INTO
THE EVENING HOURS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-230930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
425 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY
BE STRONG WITH GUSTY WINDS AND DANGEROUS LIGHTNING AS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.
STRONG STORMS MAY BE POSSIBLE WEDNESDAY...MORE LIKELY WILL BE
LOCALLY HEAVY RAINFALL SIGNIFICANTLY REDUCING VISIBILITIES
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

SCHOTT

In the hours before

Local storm report, Jun 22, 7:37 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 AM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             FORT WAYNE              41.07N  85.14W
06/21/2008  E1.00 INCH       ALLEN              IN   AMATEUR RADIO

&&

EVENT NUMBER 01585

BJS
Local storm report, Jun 22, 7:42 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
842 AM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     BIG LONG LAKE           41.56N  85.23W
06/21/2008                   LAGRANGE           IN   AMATEUR RADIO

            2 FOOT DIAMETER TREE DOWN

&&

EVENT NUMBER 01586

BJS
Local storm report, Jun 22, 7:44 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 AM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             3 E SOUTH WHITLEY       41.09N  85.57W
06/21/2008  E0.70 INCH       WHITLEY            IN   AMATEUR RADIO

&&

EVENT NUMBER 01587

BJS
Local storm report, Jun 22, 11:10 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1210 PM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             2 NW ELKHART            41.71N  86.00W
06/22/2008  M0.50 INCH       ELKHART            IN   COCORAHS

&&

EVENT NUMBER 01588

SKIPPER
Local storm report, Jun 22, 11:11 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1211 PM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             NAPPANEE                41.45N  85.98W
06/22/2008  M0.50 INCH       ELKHART            IN   FIRE DEPT/RESCUE

&&

EVENT NUMBER 01589

SKIPPER
Local storm report, Jun 22, 11:15 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 PM EDT SUN JUN 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             3 WSW WHITE PIGEON      41.78N  85.70W
06/22/2008  M0.25 INCH       ST. JOSEPH         MI   AMATEUR RADIO

            PEA SIZE HAIL FROM 1205 TO 1211

&&

EVENT NUMBER 01590

SKIPPER

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 lightning. Local standard time, as filed.

Hail, Elkhart

When
June 22, 11:24 AM EST to 11:25 AM EST
Where
Elkhart County, 1.7 mi ESE of Middlebury
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -85.670

Hail, Lagrange

When
June 22, 11:24 AM EST to 11:25 AM EST
Where
Lagrange County, 3.31 mi SW of Shipshewana Fld Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -85.650

Hail, Pulaski

When
June 22, 11:24 AM CST to 11:25 AM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -86.600

Hail, Pulaski

When
June 22, 11:28 AM CST to 11:29 AM CST
Where
Pulaski County, 1.04 mi E of Winamac
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.050, -86.600

Hail up to the size of quarters covered the ground.

Hail, Pulaski

When
June 22, 12:53 PM CST to 12:54 PM CST
Where
Pulaski County, 0.52 mi E of Medaryville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.080, -86.890

Hail, De Kalb

When
June 22, 2:05 PM EST to 2:06 PM EST
Where
De Kalb County, 1.04 mi W of Auburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -85.070

Trained spotters reported hail up to the size of quarters.

Hail, Pulaski

When
June 22, 1:10 PM CST to 1:25 PM CST
Where
Pulaski County, 1.73 mi NW of Lakeside
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.950, -86.750

Hail of sizes as large as quarters fell for a period of about 15 minutes, causing some minor leaf damage to trees.

Hail, Cass

When
June 22, 2:38 PM EST to 2:39 PM EST
Where
Cass County, 1.25 mi WNW of Logansport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.760, -86.370

Hail, Cass

When
June 22, 2:46 PM EST to 2:47 PM EST
Where
Cass County, 1.48 mi NNW of Logansport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.770, -86.360

Hail, Kosciusko

When
June 22, 2:46 PM EST to 2:47 PM EST
Where
Kosciusko County, 2.81 mi S of Oswego
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -85.790

Hail, Kosciusko

When
June 22, 2:50 PM EST to 2:51 PM EST
Where
Kosciusko County, Barbee
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -85.720

Hail, Kosciusko

When
June 22, 2:54 PM EST to 2:55 PM EST
Where
Kosciusko County, 0.69 mi N of North Webster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.330, -85.700

Hail, Cass

When
June 22, 3:06 PM EST to 3:07 PM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.750, -86.360

Law enforcement officials reported hail up to the size of quarters covering the ground.

Hail, Miami

When
June 22, 3:12 PM EST to 3:13 PM EST
Where
Miami County, 0.69 mi S of Nead
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.710, -86.130

Emergency management officials reported a spotter observed golf-ball size hail at the corner of US-31 and county road 400 South.

Hail, Miami

When
June 22, 3:17 PM EST to 3:18 PM EST
Where
Miami County, 1.38 mi S of (Gus)grissom Afb Per
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.630, -86.150

Hail, La Porte

When
June 22, 5:44 PM CST to 5:45 PM CST
Where
La Porte County, 0.86 mi SW of Westville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.540, -86.910

Law enforcement officials reported nickel size hail at US 421 and US 2.

Lightning, St. Joseph

When
June 22, 7:30 PM EST to 7:31 PM EST
Where
St. Joseph County, 1.69 mi ESE of Indian Vlg
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
41.710, -86.190

Lightning struck the corner of one of the apartment buildings in the Indiana Lakes Apartment complex. At least four apartments, all on the third floor, were destroyed. Eight apartments on the second floor suffered extensive water damage and many on the first floor have both smoke and water damage. Luckily, a firewall prevented the fire from spreading to adjacent areas. Damage is estimated at one million dollars for structure and contents. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110416, 110420, 110425, 110426, 110427, 110415, 110428, 110411, 110412, 110417, 110418, 110419, 110414, 110423, 110424, 110421, 110431.